How to Treat Drug-Induced Psychosis (Safely)

Drug-induced psychosis is a condition where a person experiences hallucinations, delusions, or psychotic features due to the effects of a psychoactive substance.

Sometimes, these symptoms occur while the person is still high on the drug. Other times, they appear when the person is going through withdrawal from the drug.

Medical treatment is needed to address drug-induced psychosis. The condition is a threat to an individual’s safety as well as the safety of those around them.

 

How Is It Different From Standard Psychosis?

Drug-induced psychosis differs from standard psychosis because the features are solely attributed to a psychoactive substance, not to an underlying mental health condition such as schizophrenia.

Generally, the symptoms of drug-induced psychosis will dissipate when the substance is fully processed out of the body.

Specifics of Drug-Induced Psychosis

The Diagnostic and Statistical Manual of Mental Disorders (DSM-5) classifies this condition as substance-induced psychotic disorder. The symptoms include psychotic features, which could include one or both of the following:

DELUSIONS

These are false beliefs. The person continues to believe them even in the face of practical evidence to the contrary. An example is a person believing they are being spied on or that they have special powers.

HALLUCINATIONS

 

  • These include sensory experiences that are not based in reality. This could include seeing a person or animal that is not real, hearing voices dictating commands, or even tasting or smelling something that is not there.

 

 

These symptoms develop after taking a substance. They could present while under the influence of the substance or during withdrawal as the drug is exiting the body.

This classification is only used when a psychoactive substance has been consumed. If the person has a mental health condition with psychotic features that could be the origin of the symptoms, drug-induced psychosis is not an appropriate diagnosis.

Psychotic symptoms attributed to substance use can last anywhere from one day to one month after ingesting a hallucinogenic substance.

YOU’RE NOT ALONE AND WE CAN HELP. ENTER YOUR PHONE NUMBER TO RECEIVE A CALL FROM A TREATMENT SPECIALIST.

YOU’RE NOT ALONE AND WE CAN HELP. ENTER YOUR PHONE NUMBER TO RECEIVE A CALL FROM A TREATMENT SPECIALIST.

How Does Drug-Induced Psychosis Happen?

There are several classes of drugs and medications that can cause the delusions or hallucinations involved in drug-induced psychosis, any of which could be responsible for the onset of these symptoms.

According the NIDA, drugs that have psychoactive properties interact with the neural circuits in the brain that use serotonin. This influx of serotonin in the brain can cause the psychotic features of some of these drugs.

The following substances are known to cause psychotic episodes:

  • Methamphetamines
  • LSD
  • PCP
  • Salvia
  • Cocaine
  • Sedatives
  • High-potency cannabis
  • Alcohol
  • Peyote
  • DMT
  • Ayahuasca
  • Psilocybin

The National Institute on Drug Abuse reports that in 2013, up to 229,000 Americans reported using LSD and 33,000 reported using PCP. These numbers have remained relatively stable since 2007.

People who have taken large quantities of substances that induce psychoactive effects and those who have been using such substances for a prolonged period of time are most at risk for developing drug-induced psychosis. However, a person can experience drug-induced psychosis after just one dose of drug, particularly drugs that have hallucinations and delusions as some of the primary effects of use, such as LSD.

Studies estimate that up to 40 percent of people who use methamphetamine develop psychotic symptoms. These symptoms usually resolve in about a week.

Woman hugging her knees and staring at the floor

However, some individuals who receive an initial diagnosis of substance-induced psychosis can develop a primary psychotic disorder that develops over a period of years with continued methamphetamine use.

Research from the journal World Psychiatry notes that the increasing potency of cannabis and the development of synthetic cannabis has begun to increase the risk of psychotic outcomes and the risk of developing psychosis later in life. This connection appears to be dose-dependent, with higher doses of high-potency cannabis and synthetic cannabinoids appearing to pose the greatest risk of these outcomes.

Any of the substances, particularly if consumed in high doses, could result in drug-induced psychosis.

What Are the Symptoms of the Disorder?

The effects that hallucinogenic drugs can have on an individual basis vary widely. Hallucinogenic drugs can cause people who use the substances to see images, hear sounds, and feel things that are not real.

These experiences can begin 20 minutes after ingestion and last up to 12 hours. While some people experience a pleasant euphoria during these experiences, other have bad experiences that can be terrifying.

The symptoms of drug-induced psychosis include the following:

  • Agitation
  • Episodes of violence
  • Delusions
  • Hallucinations
  • Intensified sensory processing
  • Inaccurate sense of time
  • Increased energy
  • Nausea

While these symptoms usually subside after the drug wears off, some people experience flashbacks of hallucinogenic episodes even years later.

What to Do

The best way to reverse substance-induced psychotic disorder is to detox from the drugs that are causing the symptoms and get into a recovery plan to avoid taking the drugs again in the future.

A person who is in an active hallucination will likely have difficulty understanding the need for medical attention and may be difficult to communicate with.

Sometimes, it may be better to acknowledge the delusion or hallucination rather than try to convince a person who is actively delusional that they are not seeing what they think they are seeing or that what they believe is happening is not real. In these circumstances, it may be better to let the person live with their delusion until the drug wears off, unless they are posing an immediate threat.

In many instances, it is appropriate to call 911. The person may become violent and is a threat to everyone’s safety, including their own.

Is Drug-Induced Psychosis Treatable?

For some people, psychotic symptoms can return even when they are not using the original substance. For example, drinking alcohol could trigger the return of psychotic symptoms. Periods of heavy stress, sleep deprivation, and the use of other substances may also trigger the condition.

While drug-induced psychosis can be treated, the success of the treatment will depend on how much of the drug has been consumed and for how long. People who have used heavy amounts of psychosis-inducing drugs for a long period of time will have a more complicated recovery process.

People who have a diagnosis of substance-induced psychosis are also at higher risk for developing a primary psychotic disorder later on, according to Neuropathology of Drug Addictions and Substance Misuse.

Ready to get help?

Let our treatment experts call you today.

How Is It Treated?

A physician creates a withdrawal protocol to safely detox the individual from the substance of abuse. This is followed with psychiatric evaluation and addiction treatment.

Detox protocols will be based on the drug the person is using. They may involve tapering the person off the drug or using other medications to ensure safe and comfortable withdrawal.

After detox has been completed, the person will be carefully monitored to see if the psychotic symptoms fade. They may need to be monitored for days or weeks depending on the severity of their substance use disorder. If the hallucinations and delusions stop after the withdrawal process is over, they may not need further medical interventions, although ongoing substance abuse therapy will be recommended.

If the psychotic symptoms do not seem to disappear after withdrawal from the psychosis-inducing drug is complete, the treating physician may prescribe an antipsychotic medication to combat any remaining delusions or hallucinations.

There are serious long-term effects of using hallucinogenic drugs.

  • Paranoia
  • Disturbances in mood
  • Disorganized thoughts
  • Visual disturbances (seeing halos or trails on moving objects)

Changes to the Brain

Over time and with a stable recovery plan, psychotic symptoms will fade in most people after a few days to a few weeks.

Psychotic episodes can get worse over time if the person continues to relapse with psychosis-inducing drugs. The cumulative effect of the drugs over time can cause structural changes in the brain that can result in permanent effects in severe cases.

To prevent long-term development of psychosis as a primary mental health condition, people who have experienced drug-induced psychosis should seek treatment for medical detox and comprehensive recovery.

To learn more about your options for treatment, call the addiction specialists at The Palm Beach Institute at (855) 960-5456 today.